Central Nervous System Symptoms Due To Medication
Medications used to treat SLE can cause side effects that are similar to the symptoms of central nervous system lupus:
- Non-steroidal anti-inflammatory drugs (NSAIDs) occasionally cause headache, dizziness, and, although rarely, meningitis-like symptoms.
- Anti-malarials in very high doses may cause psychosis.
- Anti-hypertensive medications may be associated with loss of libido or depression.
- Corticosteroids are associated with agitation, confusion, mood swings, psychosis, depression, and in high doses, seizures.
- Withdrawal from steroids can lead to: fatigue, aching, weakness, seizures.
The physician must determine what is a side-effect of medication and what is a symptom of CNS lupus.
Uncommon Causes Of CNS Symptoms In SLE
- A research study of people with both lupus and Sjogren's syndrome showed these individuals may be inclined to develop vasculitis or cognitive dysfunction.
- Certain circulating proteins in the blood can occasionally lead to cryoglobulinemia or hyperviscosity syndrome, where the blood is too thick and slows blood flow to nervous system tissues. These complications are alleviated with plasmapheresis, or filtering of the blood.
- Sometimes, marked decreases in platelet counts (blood components important in blood clotting) may be associated with bleeding. People with lupus, idiopathic thrombocytopenic purpura (ITP) and kidney failure may bleed.
- Those with thrombotic thrombocytopenic purpura or who lack Protein S or Protein C may clot.
- Occasionally, infections of the central nervous system can be present and mimic lupus.
« Prev 1 2 3  5 Next »